We have reported that cancer patients treated with anthracycline-based or nonanthracycline chemotherapy developed an early impairment of myocardial relaxation at echocardiography or persistent elevations of the cardiac hormone B-type natriuretic peptide (BNP). Post-hoc pharmacologic analyses showed that BNP elevations were induced by impaired relaxation and caused positive lusitropic effects that maintained normal relaxation. High BNP levels and impaired relaxation were therefore characterized as mutually exclusive manifestations of diastolic dysfunction, but high BNP levels resulted in positive chronotropism and inappropriate tachycardia. Some patients developed increased circulating levels of cardiac troponin I isoform (cTnI), a marker of cardiomyocyte necrosis. Here we have characterized whether cTnI elevations correlated with diastolic dysfunction that manifested as impaired relaxation or a high level of BNP. The effects of high BNP levels on cTnI elevations were also characterized. We show that impaired relaxation or high BNP levels were significantly more frequent in patients with cTnI elevations. High BNP levels diminished the plasma peak and area under the curve of cTnI, but this result was accompanied by inappropriate tachycardia. cTnI elevations occurred only in patients treated with anthracyclines; moreover, the association of impaired relaxation or high BNP levels with cTnI elevations was significantly more frequent in doxorubicin-treated patients compared with patients treated with its analog, epirubicin. These findings describe cause-and-effect relations between impaired relaxation and cardiomyocyte necrosis, illuminate the role of anthracycline analogs, denote that the beneficial effects of BNP in relieving impaired relaxation and cardiomyocyte necrosis are counterbalanced by inappropriate tachycardia. Patients showing troponin elevations and impaired relaxation or high BNP levels should be treated with lusitropic drugs that lack a positive chronotropism.

The endogenous lusitropic and chronotropic agent, B-type natriuretic peptide, limits cardiac troponin release in cancer patients with an early impairment of myocardial relaxation induced by anthracyclines

P. Menna;SALVATORELLI E;O. Annibali;C. Greco;V. Calabrese;G. Minotti
2018-01-01

Abstract

We have reported that cancer patients treated with anthracycline-based or nonanthracycline chemotherapy developed an early impairment of myocardial relaxation at echocardiography or persistent elevations of the cardiac hormone B-type natriuretic peptide (BNP). Post-hoc pharmacologic analyses showed that BNP elevations were induced by impaired relaxation and caused positive lusitropic effects that maintained normal relaxation. High BNP levels and impaired relaxation were therefore characterized as mutually exclusive manifestations of diastolic dysfunction, but high BNP levels resulted in positive chronotropism and inappropriate tachycardia. Some patients developed increased circulating levels of cardiac troponin I isoform (cTnI), a marker of cardiomyocyte necrosis. Here we have characterized whether cTnI elevations correlated with diastolic dysfunction that manifested as impaired relaxation or a high level of BNP. The effects of high BNP levels on cTnI elevations were also characterized. We show that impaired relaxation or high BNP levels were significantly more frequent in patients with cTnI elevations. High BNP levels diminished the plasma peak and area under the curve of cTnI, but this result was accompanied by inappropriate tachycardia. cTnI elevations occurred only in patients treated with anthracyclines; moreover, the association of impaired relaxation or high BNP levels with cTnI elevations was significantly more frequent in doxorubicin-treated patients compared with patients treated with its analog, epirubicin. These findings describe cause-and-effect relations between impaired relaxation and cardiomyocyte necrosis, illuminate the role of anthracycline analogs, denote that the beneficial effects of BNP in relieving impaired relaxation and cardiomyocyte necrosis are counterbalanced by inappropriate tachycardia. Patients showing troponin elevations and impaired relaxation or high BNP levels should be treated with lusitropic drugs that lack a positive chronotropism.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/20.500.12610/7434
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 5
  • ???jsp.display-item.citation.isi??? 5
social impact